Tennessee, 2021Heat in Tennessee, July 31, 2021
July 31, 2021 · NWS HUN · 1 event in 1 county or zone
Temperatures climbing into the lower 90s combined with a humid airmass to produce heat index values of 105-107 degrees in portions of southern middle Tennessee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures climbing into the lower 90s combined with a humid airmass to produce heat index values of 105-107 degrees in portions of southern middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 1:44 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 31, 1:44 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
244 PM CDT Sat Jul 31 2021
.NEAR TERM...(Tonight)
Issued at 244 PM CDT Sat Jul 31 2021
A cluster of showers and thunderstorms have developed along a
convergence axis south of the TN River. This activity will likely
expand in coverage, with some upscale growth expected north of the TN
River as well. Despite the relatively weak lift, abundant moisture
has combined with temps warming into the 90s to lend ample
instability and expect this activity to continue through sunset.
Stronger storms are certainly possible, with gusty winds the main
threat. Heat indices are quite hot once again today, as dewpoints
remain in the mid to upper 70s. Expect max heat indices around 105
to persist this afternoon.
Some uncertainty exists with respect to the forecast during
the overnight hours. A cluster of storms currently over the Missouri
Bootheel is expected to continue to expand in coverage this afternoon
and evening, developing into an MCS as it moves through western TN.
Models are a bit all over the place as to where this MCS tracks and
how long it holds together. Based on the current trajectory and the
steering flow aloft, this activity is expected to generally move
over our eastern areas closer to daybreak. Given the lack of
instability during the overnight hours, this activity should diminish
in coverage and intensity.
.SHORT TERM...(Sunday through Monday)
Issued at 244 PM CDT Sat Jul 31 2021
An upper ridge will amplify along the west coast on Sunday, with
troughing over much of the eastern CONUS expected to amplify as
well. Meanwhile, another axis of convergence will stall east to west
across our area during the day. The combination of surface
convergence and forcing aloft will allow for another round of showers
and thunderstorms to develop on Sunday. Storm organization will be
limited, given weaker deep layer sheer and an inversion aloft,
however gusty winds and locally heavy rainfall will be possible with
this activity. Thunderstorms will diminish in coverage Sunday evening
as the convergence axis/weak front moves to our south, leaving
northerly flow at the surface.
The axis of the trough will remain over the area through Monday,
keeping northwest flow aloft and at the surface. This will bring
a drier and slightly cooler airmass, giving us a reprieve of the hot
and humid conditions we've experienced the last couple of days. In
fact, expect a seasonably cool night on Monday, with dewpoints
falling into the upper 50s to lower 60s and lows in the lower 60s.
.LONG TERM...(Monday night through Friday)
Issued at 244 PM CDT Sat Jul 31 2021
The TN Valley will remain under the influence of an amplified trough
that will remain anchored over the eastern CONUS through much of the
extended period. Persistent northwesterly flow will keep a mostly dry
pattern over the area as PW values remain below our seasonal norm
(~1.5 inch). Weak shortwaves rotating around the base of this trough
may allow for isolated thunderstorms to develop during the afternoons
on Wednesday through Friday, however the limited moisture will keep
the coverage fairly low. Otherwise, expect seasonal temps with highs
in the mid to upper 80s and overnight lows in the 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Jul 31 2021
VFR conditions will prevail at each terminal this afternoon and
evening as AM low stratus have finally broken up. Late tonight into
Sunday, a cold front will increase our prospects for -TSRA/SHRA and
have highlighted this accordingly. These storms could cause a
reduction in visibilities and ceilings to MVFR levels and have added
a PROB30 to cover this. Low clouds and SHRA are then expected to
linger into the morning hours on Sunday.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>010-016.
TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096-097.
&&
NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 31, 1:43 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
243 PM CDT Sat Jul 31 2021
ALZ001>010-016-TNZ076-096-097-011100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
243 PM CDT Sat Jul 31 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Dangerous heat is expected across the Tennessee Valley again today,
with peak heat index values expected to range from 105 to 110
degrees. A Heat Advisory is in effect for the entire forecast area
through 7 PM CDT.
Isolated to scattered thunderstorms are expected this afternoon and
evening, mainly in southwestern portions of the area. Some of these
thunderstorms may be capable of producing strong wind gusts.
Showers and thunderstorms may affect the area tonight, some of which
may be capable of producing strong, gusty winds and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
The best chances for thunderstorms in the region during the outlook
period will occur on Sunday, with lesser chances on Monday.
Isolated to widely scattered thunderstorms will be possible across
mainly the eastern portion of the outlook area each day from Tuesday-
Friday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jul 31, 1:12 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
212 PM CDT Sat Jul 31 2021
ALZ016-312000-
Cullman AL-
212 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, or 11 miles southwest of Cullman, moving southeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hanceville, Good Hope, Dodge City, Garden City, Colony, Wilburn,
Bremen, Arkadelphia, Black Bottom and Crane Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3416 8711 3407 8669 3405 8668
3406 8671 3403 8670 3395 8679 3396 8682
3393 8686 3394 8688 3392 8689 3391 8692
3387 8693 3386 8699
TIME...MOT...LOC 1911Z 292DEG 22KT 3404 8697
AMPHeat, Lincoln
- When
- July 31, 2:55 PM CST to 3:15 PM CST
- Where
- Lincoln forecast zone
- Reported by
- AWOS
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
During the mid/late afternoon period, temperatures climbing into the lower 90s and a humid airmass briefly produced heat index values reaching 105 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Flash Flooding and Damaging Winds in Tennessee, July 31, 2021$552,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding in New Mexico, July 31, 2021$40,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Flash Flood in Wyoming, July 31, 2021$25,000 · 1 event
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977053.